January 20, 1923


JAMA. 1923;80(3):185. doi:10.1001/jama.1923.02640300035015

With the notable increase in the number of new drugs, many of them representing synthetic chemical compounds developed in the laboratories of various countries, have come manifestations of unusual or unexpected reactions produced by them in exceptional cases in the human organism. Thus, in addition to the long recognized exanthems known to occur at times after the use of bromids and iodids and such familiar medicaments as arsenical compounds, a diversity of skin eruptions, many of them transitory in character, has been described in recent years. The offending substances include such popular drugs as the derivatives of barbituric acid, several of which are widely used as soporifics, and various antipyretics, including some of the most familiar ones, hexamethylenamin and phenolphthalein. The skin manifestations occasionally called forth by the latter popular laxative have had repeated mention in The Journal.1

The theories of the etiology of the cutaneous manifestations have been

First Page Preview View Large
First page PDF preview
First page PDF preview